Montana, 2011

Winter Storm in Montana, February 6 to 8, 2011

February 6 to 8, 2011 · NWS TFX · 11 events in 11 counties and zones

A vigorous Pacific storm system brought heavy snow to a large portion of North central Montana. Snow fall amounts of 6 to 12 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A vigorous Pacific storm system brought heavy snow to a large portion of North central Montana. Snow fall amounts of 6 to 12 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 6, 6:21 PM MST, 39 minutes earlier.

Area forecast discussion, Feb 6, 6:21 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
621 PM MST SUN FEB 6 2011

.UPDATE...SENT OUT AN EARLY UPDATE TO ROUTINE PRODUCTS AND THE
WINTER WEATHER HIGHLIGHTS TO DELAY THE ONSET OF PRECIPITATION
UNTIL LATE THIS EVENING WEST AND LATE TONIGHT CENTRAL AND EAST.
SATELLITE/RADAR IMAGERY AND MODELS INDICATE THAT THE BULK OF THE
STORM WILL NOT MOVE INTO THE REGION UNTIL LATE SO DID NOT WANT TO
HAVE 100 PERCENT POPS IN THE EVENING WHEN PRECIPITATION WAS NOT
EXPECTED UNTIL AFTER MIDNIGHT. MPJ

&&

.AVIATION...
UPDATED 0000Z.
AFTER LIGHT TO MODERATE SNOW MOVED ACROSS MOST OF NORTH-CENTRAL AND
PORTIONS OF SOUTHWEST MONTANA THIS MORNING...CONDITIONS HAVE
IMPROVED BUT ONLY TEMPORARILY. MOIST AND UNSTABLE NORTHWEST FLOW
WILL CONTINUE AS AN ARCTIC COLD FRONT DESCENDS ACROSS THE AREA FROM
NORTH TO SOUTH LATE THIS EVENING AND TONIGHT. CONFIDENCE IS LOW IN
EXACT TIMING OF THE FRONTAL PASSAGE...HOWEVER SNOW IS EXPECTED TO
DEVELOP ALONG THE HI-LINE AFTER 03Z AND THEN BECOME MORE WIDESPREAD
FURTHER SOUTH AFTER 06Z. WITH THE FRONTAL PASSAGE...WINDS MAY
BRIEFLY GUST TO 25KTS AND THEN SHIFT NORTH-NORTHEASTERLY. AS SNOW
INCREASES IN INTENSITY AFTER 06Z...EXPECT RAPIDLY DETERIORATING
CONDITIONS WITH IFR AND LIFR CONDITIONS DUE TO LOW VISIBILITIES AND
CEILINGS. SNOW WILL CONTINUE MODERATE TO HEAVY AT TIMES THROUGH
MIDDAY MONDAY AND THEN GRADUALLY TAPER FROM THE NORTHWEST LATER IN
THE AFTERNOON. MOUNTAINS WILL REMAIN OBSCURED THROUGH THE PERIOD.
MLS

&&

.PREV DISCUSSION...
/ISSUED 445 PM MST SUN FEB 6 2011/
THIS AFTERNOON THROUGH TUESDAY EVENING...QUIET CONDITIONS AT THE
PRESENT TIME ACROSS THE REGION AS THE PERSISTENT UPSLOPE SNOW EVENT
OVER CENTRAL MONTANA FINALLY ABATED AROUND MIDDAY.  WE WILL SEE A
FEW HOURS OF JUST MOSTLY CLOUDY SKIES FOR THE REMAINDER OF THE
AFTERNOON AS WE AWAIT THE ARRIVAL OF THE NEXT WEATHER SYSTEM THIS
EVENING. LATEST SATELLITE IMAGERY SHOWS INITIAL ENERGY AND MOISTURE
FROM THE APPROACHING TROF BEGINNING TO SLIDE DOWN THE EASTERN FLANK
OF THE BROAD HIGH PRESSURE RIDGE ALONG THE PACIFIC COAST AND INTO
THE IDAHO PANHANDLE AND FAR WESTERN MT.  FORECAST MODELS HAVE
MAINTAINED CONSISTENT SOLUTIONS IN BRINGING THE FIRST PUSH OF
PRECIPITATION EAST OF THE DIVIDE THIS EVENING AND SPREADING IT ALL
THE WAY INTO ERN MT BY MID-MORNING ON MON.  THAT SHOULD PRODUCE 2 TO
4 INCHES OF NEW SNOW OVER MUCH OF THE REGION. BEST AREA OF MOISTURE
REMAINS OVER CENTRAL AND NORTH CENTRAL MT DURING THE AFTN AND THEN
REVERSES COURSE AND MOVES BACK ACROSS THE REGION FROM NORTHEAST TO
SOUTHWEST AS SURFACE COLD FRONT PUSHES SOUTHWARD FROM
ALBERTA/SASKATCHEWAN.  THIS SECOND ROUND OF SNOW SHOULD RESULT IN
ANOTHER 4 TO 6 INCHES OVER CENTRAL MT AND THE HILINE WEST OF
CHESTER...FOR A TOTAL OF 6 TO 10 INCHES AT LOWER ELEVATIONS AND 18
INCHES OR MORE IN THE MOUNTAINS. CURRENT WINTER STORM WARNINGS FOR
THESE AREAS REMAIN IN EFFECT THROUGH TOMORROW AFTERNOON.

WITH MOST OF THE MOISTURE CONCENTRATED OVER CENTRAL MT...LESS SNOW
IS EXPECTED OVER THE SOUTHWEST COUNTIES AND HILL AND BLAINE
COUNTIES...THOUGH LOCATIONS ABOVE 5000 FT MAY SEE 12 INCHES OR MORE.
WARNINGS ABOVE 5000 FT AND WINTER WEATHER ADVISORIES BELOW THAT
ELEVATION FOR 4 TO 7 INCHES OF SNOW REMAIN IN EFFECT THROUGH
TOMORROW AFTN AS WELL.

FORECAST STILL ON TRACK FOR THE SYSTEM TO DISSIPATE AND MOVE OUT OF
THE AREA BEGINNING MONDAY NIGHT...WITH GRADUALLY CLEARING SKIES THRU
THE DAY ON TUES.  TEMPERATURES WILL BE TURNING SHARPLY COLDER
STARTING TOMORROW AS THE SURFACE COLD FRONT WILL USHER IN A VERY
COLD CANADIAN AIRMASS.  HIGHS ON MON WILL ONLY REACH THE SINGE
DIGITS AND TEENS FROM GREAT FALLS NORTHWARD WITH MID-UPPER 20S TO
THE SOUTH. TEMPS DROP WELL BELOW ZERO OVER THE HILINE AND CENTRAL MT
ON TUES MORNING WITH SINGLE DIGITS ELSEWHERE.  DESPITE THE CLEARING
SKIES ON TUES...THE NEW SNOW COVER AND CANADIAN AIRMASS WILL KEEP
HIGHS LIMITED TO THE SINGLE DIGITS TO LOW TEENS ACROSS THE REGION.
WARANAUSKAS

TUESDAY NIGHT THROUGH SUNDAY...A GENERALLY QUIET AND DRY WEATHER
PATTERN IS IN STORE FOR THE AREA FROM THE BEGINNING OF THE PERIOD
THROUGH FRIDAY. A STRONG UPPER RIDGE WILL BUILD OVER THE PACIFIC
NORTHWEST ON WEDNESDAY. THE RESULTING NORTHWEST FLOW ALOFT OVER THE
AREA WILL BE DRY WITH THE EXCEPTION BEING THE ROCKY MOUNTAIN FRONT
SEEING SOME ISOLATED SNOW SHOWERS. THIS PATTERN WILL CONTINUE ON
THURSDAY THOUGH THE MODELS DIFFER A BIT. BY FRIDAY THE EUROPEAN
MODEL PUTS THE UPPER RIDGE AXIS ALONG THE ROCKY MOUNTAIN FRONT WHILE
THE GFS HAS SHORT WAVE ENERGY BREAKING DOWN THE RIDGE. SATURDAY
BRINGS A DEEPENING UPPER TROF APPROACHING THE WEST COAST AND AN
INCREASING WESTERLY FLOW ALOFT OVER THE AREA. BOTH MODELS COME BACK
INTO A LITTLE BETTER AGREEMENT WITH THE UPPER TROF PUSHING MOISTURE
ACROSS THE CONTINENTAL DIVIDE SUNDAY AND LIGHT SNOW INCREASING IN
INTENSITY AND COVERAGE. WITH FLOW GENERALLY FROM THE WEST...HAVE
RAISED POPS ALONG THE ROCKIES AND KEPT POPS ACROSS THE ADJACENT
PLAINS SOMEWHAT LOW. TEMPERATURES WILL BE BELOW SEASONAL AVERAGES TO
START THE PERIOD BUT AFTERNOON READINGS WILL BE NEAR SEASONAL
AVERAGES BY LATE IN THE WEEK. EMANUEL/GUSTAFSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF   6  12  -9   9 / 100 100  70  10
CTB   2   5 -13  11 / 100  90  60  10
HLN  17  25   1  10 / 100  90  70  20
BZN  15  28  -1   8 /  90 100  50  10
WEY   9  26  -4  12 /  90  90  70  20
DLN  19  29   3  12 /  90  70  50  10
HVR   1   4 -25  -3 /  90  90  20  10
LWT   8  12 -14   9 /  90 100  60  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 PM MST MONDAY FOR ELEVATIONS ABOVE
5000 FEET FOR BROADWATER...GALLATIN...JEFFERSON...MADISON...
MEAGHER.

WINTER WEATHER ADVISORY UNTIL 5 PM MST MONDAY BLAINE...HILL...
LIBERTY.

WINTER WEATHER ADVISORY UNTIL 5 PM MST MONDAY BEAVERHEAD.

WINTER WEATHER ADVISORY UNTIL 5 PM MST MONDAY FOR ELEVATIONS
BELOW 5000 FEET FOR BROADWATER...GALLATIN...JEFFERSON...
MADISON...MEAGHER.

WINTER STORM WARNING UNTIL 5 PM MST MONDAY CASCADE...CHOUTEAU...
JUDITH BASIN.

WINTER STORM WARNING UNTIL 5 PM MST MONDAY CENTRAL AND SOUTHERN
LEWIS AND CLARK...EASTERN GLACIER...EASTERN PONDERA...EASTERN
TETON...FERGUS...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT...TOOLE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 6, 9:39 AM MST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
939 AM MST SUN FEB 6 2011

MTZ008>015-044>055-071200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
939 AM MST SUN FEB 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS WINTER WEATHER WARNINGS AND ADVISORIES REMAIN IN EFFECT
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NUMEROUS WINTER WEATHER WARNINGS AND ADVISORIES REMAIN IN EFFECT
THROUGH 5 PM MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, North Rocky Mountain Front

When
February 6, 7:00 PM MST to February 7, 9:00 PM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Mesonet

Seven inches of snow fell at East Glacier Park 11SSW (the Pike Creek SNOTEL site - elevation 5928 feet).

Winter Storm, Eastern Glacier

When
February 6, 7:00 PM MST to February 7, 9:00 PM MST
Where
Eastern Glacier forecast zone
Reported by
Public

Six inches of snow fell at Cut Bank.

Winter Storm, Cascade

When
February 6, 7:00 PM MST to February 7, 9:00 PM MST
Where
Cascade forecast zone
Reported by
Trained Spotter

Sixteen inches of snow fell at Belt 7E.

Winter Storm, Chouteau

When
February 6, 7:00 PM MST to February 7, 9:00 PM MST
Where
Chouteau forecast zone
Reported by
Trained Spotter

Fifteen inches of snow fell at Highwood 9SE.

Winter Storm, Southern Lewis and Clark

When
February 6, 7:00 PM MST to February 7, 9:00 PM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Public

Ten inches of snow fell at Helena 2SW.

Winter Storm, Madison

When
February 6, 7:00 PM MST to February 7, 9:00 PM MST
Where
Madison forecast zone
Reported by
Mesonet

Eight inches of snow fell at Lakeview 14NNE (the Tepee Creek SNOTEL site - elevation 8000 feet).

Winter Storm, Southern Rocky Mountain Front

When
February 6, 7:00 PM MST to February 7, 9:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Trained Spotter

Seven inches of snow fell at Pendroy 1N.

Winter Storm, Judith Basin

When
February 6, 7:00 PM MST to February 7, 9:00 PM MST
Where
Judith Basin forecast zone
Reported by
Trained Spotter

Seven inches of snow fell at Stanford 3S.

Winter Storm, Fergus

When
February 6, 7:00 PM MST to February 7, 9:00 PM MST
Where
Fergus forecast zone
Reported by
Public

Eight inches of snow fell at Forestgrove 9SE.

Winter Storm, Jefferson

When
February 6, 7:00 PM MST to February 8, 11:00 AM MST
Where
Jefferson forecast zone
Reported by
Mesonet

Eight inches of snow fell at Basin 6N (the Rocker Peak SNOTEL site - elevation 8000 feet).

Winter Storm, Gallatin

When
February 6, 7:00 PM MST to February 7, 9:00 PM MST
Where
Gallatin forecast zone
Reported by
Mesonet

Twelve inches of snow fell at Belgrade 14NE (the Brackett Creek SNOTEL site - elevation 7320 feet).

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278537, 278538, 278539, 278540, 278542, 278544, 278545, 278547, 278548, 278549, 278550.